MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI CLUSTER HOLE CUP 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI CLUSTER HOLE CUP 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 502-03-58F
Medical Device Problem Codes Loss of Osseointegration (2408); Material Deformation (2976)
Health Effect - Clinical Codes Discomfort (2330); Injury (2348); Inadequate Osseointegration (2646)
Date of Event 01/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Tritanium cup was explanted due to loosening and loss of original cup position.In revising cup, it was noted the fixation screw had broken.Original implants, cup, liner, screw and hip ball were extracted.A tritanium revision cup, screws, mdm and hip ball were implanted.As reported in "how was issue noticed": patient discomfort.
 
Additional Manufacturer Narrative
An event regarding loosening involving a tritanium shell was reported.The event was confirmed by medical review.Visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2018 which indicated the tritanium cup and acetabular insert had signs of explantation damage.Scratching, burnishing and third body indentations were also observed on the acetabular insert.A material analysis has been performed.The report concluded " the tritanium cup and acetabular insert had signs of explantation damage.Scratching, burnishing and third body indentations were also observed on the acetabular insert.These are common damage modes of uhmwpe.The ceramic head had metal transfer marks likely from the explantation process and a continuous metal transfer ring in the female taper which indicates proper seating between the trunnion and hip stem.The screw fractured in fatigue.Eds showed that the screw was consistent with astm f136.Based on the given information, no identifiable material discrepancies were observed on the surfaces examined." a review of the provided medical records and/or x-rays by a clinical consultant indicated: " the primary harm involved is early loss of fixation of the acetabular shell in a pressfit tha.Early loss of fixation with change in cup position suggests that primary fixation allowing bony ingrowth did not occur.The cup was initially fixed by the screw.Because there was no ingrowth the sole means of fixation was the bone screw.The lack of bony fixation of the cup caused excessive loads to be placed upon the bone screw which ultimately failed in fatigue.There is no evidence for defect in the implants or their manufacture.No xrays , operative implant records or xrays were available for review.*it should be noted that the implant listed in the product inquiry report lists a 58mm cup while the surgeons report from the index surgery describes preparing for and implanting a 60mm cup.There is insufficient documentation presented to complete this assessment.Further documentation which would be useful in further assessing this complaint would include: operative report from revision surgery, surgical implant records from the surgeries, pre and post op xrays from the index and revision surgeries and outpatient office/clinic notes." all products in the reported lot were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the reported lot.The investigation concluded that the alleged failure mode was caused by early loss of fixation with change in cup position suggests that primary fixation allowing bony ingrowth did not occur.The root cause can not be determined as insufficient information was not provided.Further information such as operative report from revision surgery, surgical implant records from the surgeries, pre and post op xrays from the index and revision surgeries and outpatient office/clinic notes.If additional information become available, this investigation will be reopened.
 
Event or Problem Description
Tritanium cup was explanted due to loosening and loss of original cup position.In revising cup, it was noted the fixation screw had broken.Original implants, cup, liner,screw and hip ball were extracted.A tritanium revision cup, screws, mdm and hip ball were implanted.As reported in "how was issue noticed": patient discomfort.

Brand Name
PRIMARY TRITANIUM HEMI CLUSTER HOLE CUP 58MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7248031
Report Number0002249697-2018-00350
Device Sequence Number18859831
Product Code LPH
UDI-Device Identifier07613327040159
UDI-Public07613327040159
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K081171
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Catalogue Number502-03-58F
Device Lot NumberPP8D0M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2018
Initial Date Received by Manufacturer 01/09/2018
Supplement Date Received by Manufacturer03/19/2018
Initial Report FDA Received Date02/07/2018
Supplement Report FDA Received Date04/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR